Arkansas, 2007

Ice Storm in Arkansas, December 9 to 10, 2007

December 9 to 10, 2007 · NWS TSA · 1 event in 1 county or zone

Arctic air spread into the region ahead of a strong storm system over the desert southwest. Several disturbances translated from the low pressure area across the Southern Plains, resulting in several periods of precipitation, including thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread into the region ahead of a strong storm system over the desert southwest. Several disturbances translated from the low pressure area across the Southern Plains, resulting in several periods of precipitation, including thunderstorms. Rain began over northwestern Arkansas during the late evening of the 8th but changed to freezing rain during the early morning hours of the 9th. Freezing rain remained the dominant precipitation type for the remainder of the event. Heavy icing on trees, power lines, and other exposed surfaces resulted, especially across western Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 9, 3:18 AM CST, 42 minutes earlier.

Area forecast discussion, Dec 9, 3:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
318 AM CST SUN DEC 9 2007

.DISCUSSION...
ICE STORM IS IN PROGRESS AS BAND OF CONVECTION HAS DEVELOPED
OVER NORTHEAST OKLAHOMA.  HAVE AN ICE STORM WARNING FOR MUCH
OF NORTHEAST OKLAHOMA UNTIL 6 PM THIS EVENING AND THAT LOOKS
GOOD.  GOING FREEZING RAIN ADVISORY LOOKS GOOD AS WELL AS
TEMPERATURES SHOULD CONTINUE TO FALL AND PRECIPATION SHOULD
SPREAD SOUTH.  COULD SEE A BREAK IN THE FREEZING RAIN
THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHEAST
OKLAHOMA...THUS WILL NOT EXTEND THE WARNING AND ADVISORY
AT THIS TIME.

PATTERN WILL REMAIN MUCH THE SAME THE NEXT 24 HOURS WITH
TROUGHING ALOFT OVER THE WESTERN UNITED STATES AND COLD
HIGH PRESSURE NOSING INTO THE SOUTHERN PLAINS. THE COLD
AIR IS SHALLOW AND WILL REMAIN SHALLOW.  SET UP IS GOOD FOR
FREEZING RAIN AS LONG AS SURFACE TEMPERATURES ARE COLD ENOUGH.
HAVE WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
MONDAY NIGHT. WILL KEEP THIS DUE TO UNCERTAINTY. THOUGHT
ABOUT EXTENDING IT AS THIS MESS WILL NOT MOVE OUT TO THE
AREA UNTIL THE MAIN TROUGH MOVE THROUGH WEDNESDAY.

HOWEVER...AS THE SURFACE HIGH SHIFTS EAST MONDAY NIGHT AND
TUESDAY THIS WILL LIKELY LET WARMER AIR TO RETURN TO THE
FORECAST AREA. WITH TEMPEATURES PROBABLY RISING ABOVE FREEZING
BEYOND MONDAY NIGHT THINK DO NOT NEED TO EXTEND THE WATCH YET.

SIDED WITH THE COOLER MET NUMBERS TODAY AS THEY SEEM MORE
REALISTIC.  GENERALLY WENT ON THE COLD END OF GUIDANCE
THOROUGHOUT. MOS POPS ARE HIGH AND THAT LOOKS APPROPRIATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   29  24  37  34 /  80  30  80  80
FSM   47  32  44  44 /  90  70  80  70
MLC   35  27  41  41 /  90  60  80  60
BVO   26  21  36  32 /  70  30  60  80
FYV   44  27  43  42 /  90  50  80  70
BYV   42  26  42  42 /  90  50  80  70
MKO   33  25  36  35 /  90  50  80  70
MIO   29  22  37  36 /  80  30  60  80
F10   31  26  36  35 /  80  50  80  70
HHW   48  35  45  45 /  80  70  80  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ070.

     WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 AM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074.

     FREEZING RAIN ADVISORY UNTIL 6 PM SUNDAY FOR OKZ068-OKZ069-
     OKZ071-OKZ072-OKZ073-OKZ074.

     WINTER STORM WATCH FROM 6 AM SUNDAY TO 6 AM TUESDAY FOR OKZ049-
     OKZ075-OKZ076.

AR...FREEZING RAIN ADVISORY UNTIL 6 PM SUNDAY FOR ARZ001.

     WINTER STORM WATCH FROM 6 PM SUNDAY TO 6 AM TUESDAY FOR ARZ001.

     WINTER STORM WATCH FROM 6 AM SUNDAY TO 6 AM TUESDAY FOR ARZ002-
     ARZ010-ARZ011.

&&

SHORT TERM...15
LONG TERM....17

ABBAS
Hazardous weather outlook, Dec 9, 12:22 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CST SUN DEC 9 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1222 AM CST SUN DEC 9 2007

...FREEZING RAIN EVENT UNDERWAY WITH SIGNIFICANT ACCUMULATIONS LIKELY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF INTERSTATE 44.
	ONSET...ONGOING.

DENSE FOG...POOR VISIBILITY.
	RISK...SIGNIFICANT.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTHEAST OKLAHOMA...WITH FREEZING RAIN OCCURRING ALONG
AND NORTH OF THE INTERSTATE 44 CORRIDOR.  ISOLATED LOCATIONS MAY
EXPERIENCE ICE ACCUMULATIONS OF UP TO ONE HALF INCH THROUGH TONIGHT
NORTH OF A LINE FROM JAY TO OKFUSKEE.

FURTHER SOUTH...ISOLATED SHOWERS AND THUNDERSTORMS WERE OCCURRING
HOWEVER TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING THROUGH
TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERAL ROUNDS OF RAIN AND FREEZING RAIN ARE EXPECTED THROUGH
WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE
REGION...WHILE A COLD AIRMASS REMAINS IN PLACE. THE AREA AT
GREATEST RISK FOR ICE ACCUMULATIONS WILL BE NORTHEAST OKLAHOMA. A
WINTER STORM WATCH HAS BE POSTED FOR MUCH OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUGH LATE MONDAY. THE PRECIPITATION IS EXPECTED
TO END ON WEDNESDAY AS THE MAIN UPPER LEVEL SYSTEM MOVES ACROSS
THE CENTRAL AND SOUTHERN PLAINS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTHEAST OKLAHOMA SHOULD PREPARE FOR
THE POTENTIAL FOR SIGNIFICANT ICE ACCUMULATIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Dec 9, 2:27 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
227 AM CST SUN DEC 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FREEZING RAIN    BARTLESVILLE            36.75N 95.98W
12/09/2007  E0.00 INCH       WASHINGTON         OK   LAW ENFORCEMENT

            SHERRIFS OFFICE REPORTS MOST ROADS IN THE COUNTY ARE NOW
            SLICK AND VERY DANGEROUS. NUMEROUS VEHICLE ACCIDENTS
            REPORTED...MANY ON BRIDGES AND OVERPASSES.

&&

MEB
Local storm report, Dec 9, 2:31 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
231 AM CST SUN DEC 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FREEZING RAIN    PAWHUSKA                36.67N 96.34W
12/09/2007  E0.00 INCH       OSAGE              OK   LAW ENFORCEMENT

            NUMEROUS VEHICLE ACCIDENTS BEING REPORTED RECENTLY. ICE
            IS ACCUMULATING ON ALL ROADWAY SURFACES. TRAVEL VERY
            DANGEROUS.

&&

MEB
Local storm report, Dec 9, 2:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
238 AM CST SUN DEC 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     FREEZING RAIN    NOWATA                  36.70N 95.64W
12/09/2007  E0.00 INCH       NOWATA             OK   LAW ENFORCEMENT

            FEW ACCIDENTS. SOME POWER OUTAGES THOUGHT TO BE CAUSED BY
            ICE ACCUMULATIONS.

&&

MEB
Local storm report, Dec 9, 3:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
330 AM CST SUN DEC 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     FREEZING RAIN    MIAMI                   36.87N 94.88W
12/09/2007  E0.00 INCH       OTTAWA             OK   LAW ENFORCEMENT

            ESTIMATE OF ABOUT 1/10 OF INCH OF ICE ON BRIDGES IN THE
            AREA.

&&

MEB
Local storm report, Dec 9, 3:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
333 AM CST SUN DEC 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     FREEZING RAIN    BRISTOW                 35.83N 96.39W
12/09/2007  E0.00 INCH       CREEK              OK   EMERGENCY MNGR

            THIN COATING OF ICE STARTING TO ACCUMULATE ON ABOVE
            GROUND OBJECTS. NO REPORTS OF ICE ON BRIDGES OR
            OVERPASSES AT THIS TIME. TEMPERATURE 30 DEGREES.

&&

MEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Benton

When
December 9, 4:00 AM CST to December 10, 3:00 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

One quarter inch of ice accumulated on exposed surfaces in the western portion of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63261.